Alert archive / Texas / Special Weather Statements in 2024

Special Weather Statement, NWS Houston/Galveston, TX

February 3, 2024Chambers County, Texas

NWS Houston/Galveston, TX issued this special weather statement at Feb 3, 2024, 9:10 PM CST for Chambers County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 3, 2024, 9:10 PM CST (03:10 UTC)
Expired
Feb 3, 2024, 9:45 PM CST
In force
35 min
Issued by
NWS Houston/Galveston, TX
Hail
0.00 in
Wind
50

County Chambers County, TX

The radar

The Houston radar (KHGX), 57 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2024-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2024-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WWUS84 KHGX 040310
SPSHGX

Special Weather Statement
National Weather Service Houston/Galveston TX
910 PM CST Sat Feb 3 2024
 
TXZ214-439-040345-
Chambers TX-Bolivar Peninsula TX-
910 PM CST Sat Feb 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GALVESTON AND
SOUTHEASTERN CHAMBERS COUNTIES THROUGH 945 PM CST...

At 910 PM CST, Doppler radar was tracking a strong thunderstorm over
Smith Point, or 11 miles south of Beach City, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Smith Point, Gilchrist, Rollover Pass, High Island, Bolivar
Peninsula, and Crystal Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 2955 9439 2950 9437 2937 9440 2935 9444
      2948 9487 2965 9484 2960 9435 2956 9435
TIME...MOT...LOC 0310Z 282DEG 34KT 2956 9481 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

47

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this special weather statement went out at Feb 3, 5:20 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Feb 3, 5:20 PM CST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
520 PM CST Sat Feb 3 2024

...New AVIATION...

.SHORT TERM...
(This evening through Sunday Night)
Issued at 210 PM CST Sat Feb 3 2024

Clear skies with cooler, drier conditions can be expected tonight in
the wake of this morning's storms, with lows dropping into the
40s/50s across SE Texas by early Sunday morning. A closed low
currently over the Oklahoma Panhandle is expected to dig into the
East TX/ArkLaTex region Sunday morning, bringing gusty northwesterly
winds throughout the day. CAA should keep highs for Sunday in the
60s, with lows dropping into the 40s/50s by early Monday morning.

03

&&

.LONG TERM...
(Monday through next Friday)
Issued at 210 PM CST Sat Feb 3 2024

With 850mb temperatures around the 10th percentile (NAEFS/GEFS) on
Monday, we can expect high temperatures to max out in the low 60s.
This is thanks to the 850mb low drifting to our east and inducing
northerly flow aloft that lasts into Monday night, so this also
grants us a fairly chilly night with low temperatures in the low to
mid 40s. Enjoy that while you can though because we go into an
upward temperature trend through the end of the work week as ridging
aloft builds in. Temperatures rebound back to near 70°F on Wednesday
and widespread low 70s on Thursday. Low temperatures see a similar
upward trend with low temperatures only dropping into the upper
50s/low 60s by Wednesday night. Onshore flow returns some time on
Wednesday leading to increasing moisture and humidity. This onshore
flow is on the moderate side since it is being enhanced by surface
low pressure developing in the Central Plains. The elevated winds
may be the saving grace to inhibit fog potential on Wednesday night.
Moisture continues to rise within the warm sector of the surface low
with PW values reaching the 1.1-1.4" range by early Thursday
morning. Rain chances are initially inhibited by upper level
convergence in the right exit region of a strong jet streak on the
southern flank of the upper level trough. However, there looks to be
a decent enough of an LLJ to at least generate scattered shower
activity beginning Wednesday night/Thursday morning.

Going into Thursday afternoon, a frontal boundary approaches from
the northwest in association with the previously mentioned surface
low. The added lift from the front and the area of upper level
convergence pushing eastward allows for increasing chances for
showers...not seeing much instability at this time so I kept out any
mention of thunder for now. Since the surface low remains well to
our north along with the main trough axis, we catch the tail end of
the front...and even then it still doesn't look like it'll push
cleanly through. Deterministic models still show the front stalling
out over Southeast TX allowing for moisture to linger going into the
weekend. Additional rounds of shortwaves at the end of the week
means rain chances persist for next weekend. As far as end of the
week temperatures go, expecting highs in the upper 60s to low 70s
and lows generally in the 50s.

Batiste

&&

.AVIATION...
(00Z TAF Issuance)
Issued at 518 PM CST Sat Feb 3 2024

The primary feature of interest is an approaching cold front that
will bring increasing W to WNW winds in its wake late tonight
through Sunday. Cannot rule out patchy fog ahead of the front,
especially near and to the east of I-45. We have kept any mention
of BR/FG out of the TAFs for now. Isolated to widely scattered
showers have developed a head of the front. So we can't rule out a
quick passing shower this evening but conditions appear to be
mostly dry. W to WNW first increase aloft, potentially resulting
in a period of enhanced LL wind shear during the predawn hours.
Sfc winds should increase by sunrise, averaging 13-20 knots w/
higher gusts across the region through the rest of Sunday.

&&

.MARINE...
Issued at 210 PM CST Sat Feb 3 2024

Although winds have subsided, seas remain elevated around 7 feet in
the offshore waters so a Small Craft Advisory remains in effect
through the afternoon. Winds become westerly overnight then begin to
increase on early Sunday morning. A Small Craft Advisory will go
into effect tonight for the bays and Gulf waters through at least
Monday morning, but will likely be extended into Monday
afternoon. Seas will elevate in response and peak around 8-10 feet
in the offshore waters on Sunday afternoon. This period of
elevated winds is expected to lead to abnormally low water levels
during times of low tide on late Sunday night/early Monday morning
in the bays, so a Low Water Advisory may be needed. Winds and
seas subside after Monday and remain offshore through Tuesday
afternoon when onshore flow returns.

Batiste

&&

.HYDROLOGY...
Issued at 210 PM CST Sat Feb 3 2024

Following this morning's round of rainfall, multiple gauges along
area rivers responded by rising into action to minor flood stage.
Rainfall totals range from 1-3" with the highest totals occuring
west of I-45 and along the coast. As of Saturday afternoon, there
are two Flood Warnings in effect. The Trinity River at Moss Bluff
(MBFT2) remains in minor flood through at least Sunday morning
and the Tres Palacios River at Midfield (MTPT2) is forecast to
crest into moderate flood stage on Saturday night. Another Flood
Warning is likely coming soon for the San Bernard River at Boling
(BOLT2) which is forecast to crest into minor flood stage on
Saturday evening. The Lavaca River at Edna (EDNT2) is also
expected to crest into minor flood stage on Saturday night/early
Sunday morning. Additional sites are either currently in action
stage already or will crest into action stage over the next few
days.

You can monitor current and forecast conditions at this weblink:
water.weather.gov/ahps2/forecasts.php?wfo=HGX

Batiste

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  46  65  49  61 /   0   0   0   0
Houston (IAH)			  49  67  51  62 /  10   0   0   0
Galveston (GLS)			  53  65  51  60 /   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory from 3 AM Sunday to 6 AM CST Monday for
     GMZ330-335-350-355-370-375.

&&

SHORT TERM...03
LONG TERM....Batiste
AVIATION...Self
MARINE...Batiste

In the hours before

Special weather statement, Feb 3, 9:10 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
910 PM CST Sat Feb 3 2024

TXZ214-439-040345-
Chambers TX-Bolivar Peninsula TX-
910 PM CST Sat Feb 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GALVESTON AND
SOUTHEASTERN CHAMBERS COUNTIES THROUGH 945 PM CST...

At 910 PM CST, Doppler radar was tracking a strong thunderstorm over
Smith Point, or 11 miles south of Beach City, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Smith Point, Gilchrist, Rollover Pass, High Island, Bolivar
Peninsula, and Crystal Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2955 9439 2950 9437 2937 9440 2935 9444
      2948 9487 2965 9484 2960 9435 2956 9435
TIME...MOT...LOC 0310Z 282DEG 34KT 2956 9481

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

47

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 7:44 PM CSTRiver Flood WarningHGXJackson51 hr
Feb 3, 9:09 PM CSTSpecial Marine WarningHGX21 min
Feb 3, 9:16 PM CSTSevere Thunderstorm WarningHGXChambers, Galveston29 min
Feb 3, 9:41 PM CSTSpecial Marine WarningHGX34 min

Nearby

Special Weather Statements in Texas, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.